Thunderstorm Wind, Fall River
- When
- July 16, 3:20 PM MST
- Where
- Fall River County, 8.98 mi S of Oelrichs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.050, -103.230
Wind gusts were estimated around 60 mph.
A thunderstorm became severe over southeastern Fall River County before moving southeast into Nebraska. The storm produced wind gusts around 60 mph and small hail south of Oelrichs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over southeastern Fall River County before moving southeast into Nebraska. The storm produced wind gusts around 60 mph and small hail south of Oelrichs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 16, 12:08 PM MST, 3 hours 12 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 108 PM MDT Sun Jul 16 2023 .DISCUSSION...(This Evening Through Sunday) Issued at 105 PM MDT Sun Jul 16 2023 Key Messages: - Wildfire smoke thins out by Monday - More active pattern with near daily chances for storms (and potentially severe weather) next week. Current water vapor imagery and upper air analysis depict shallow ridge over the Northern Rockies. West-east oriented front spans the CWA from the Black Hills to south central SD. Current visible satellite shows CU field developing over the Black Hills. Later on this evening and tonight there's the possibility for isolated storms this evening. CAPE values of 500-1000 J/kg and 40-50 kts bulk shear will be supportive of updrafts capable of large hail and damaging winds. Low level smoke will gradually thin out tonight as upper flow shifts from northwesterly to more westerly through tomorrow. Hazy skies may still be present tomorrow but the low level smoke should thin out with associated improvements in air quality. Shortwave crosses the region tomorrow, bringing chances for severe weather late in the day. CAPE will be sufficient (500-1500 J/kg) for storms and effective shear will be high - 40-50 kts over most of the CWA - which will be supportive of organized updrafts. However, warm air aloft will result in capping that will pose a problem for any storm development. Storms may not fire off until late in the day when stronger lift associated with the shortwave and influences from the LLJ come into play. Storms will be capable of large hail and damaging winds. A more active pattern, once again, returns to the region next week as the upper ridge flattens out and shortwaves ride along the quasi- zonal flow. Deep layer moisture also return to the region with ample deep layer shear. This will, once again, bring near daily chances for thunderstorms and potentially severe weather (sigh). Models are indicating the upper ridge finally builds into the region late next week into the weekend. If this happens, we'll see hotter and mostly dry weather. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1102 AM MDT Sun Jul 16 2023 Smoke/haze will persist through the TAF period, with MVFR visibility. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Wong AVIATION...MLS
Hazardous Weather Outlook National Weather Service Rapid City SD 448 AM MDT Sun Jul 16 2023 SDZ001-WYZ054>058-071-171100- Harding-Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 448 AM MDT Sun Jul 16 2023 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Canadian wildfire smoke will cause continued poor air quality and reduced visibility. .DAYS TWO THROUGH SEVEN...Monday through Saturday Canadian wildfire smoke will gradually improve on Monday. Chances for thunderstorms return Monday, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-012>014-024>032-041>044-046-047-049-072>074-171100- Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 448 AM MDT Sun Jul 16 2023 /548 AM CDT Sun Jul 16 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Canadian wildfire smoke will cause continued poor air quality and reduced visibility. .DAYS TWO THROUGH SEVEN...Monday through Saturday Canadian wildfire smoke will gradually improve on Monday. Chances for thunderstorms return Monday, some of which could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The Rapid City radar (KUDX), 124 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106168.